Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 111, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2003, 3:07 PM CDT for Chautauqua County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 3:07 PM CDT (20:07 UTC)
- Expired
- May 4, 2003, 3:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chautauqua County, KS
The radar
The Tulsa radar (KINX), 112 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:35 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 042007 SVRICT KSC019-042045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 306 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS * UNTIL 345 PM CDT. * AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF CHAUTAUQUA...OR ABOUT 7 MILES SOUTHEAST OF SEDAN...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE PERU AROUND 315 PM... OVER RURAL AREAS OF CHAUTAUQUA COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHAUTAUQUA COUNTY UNTIL 345 PM CDT. LAT...LON 3710 9621 3699 9613 3702 9596 3725 9597 $$ /WOLF NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:02 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 4, 2:02 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 202 PM CDT SUN MAY 4 2003 TONIGHT-MONDAY: THE MESOETA BRINGS THE DRYLINE ACROSS THE CWA LATE THIS AFTERNOON AND OUT OF THE FORECAST AREA BY 03Z TONIGHT. SO I WILL TEND TO GRADUATE MY THUNDERSTORM CHANCES AS SUCH. ONLY CHANCE FOR TRW SHOULD BE IN THE FAR SE SECTIONS OF THE STATE. THE DRIER AIR WILL FILTER INTO THE REMAINING SECTIONS AND ALLOW FOR LOWS TONIGHT IN A 50 TO 55 DEGREE RANGE. THE CLEAR SKIES AND DECENT DOWNSLOPE FLOW SHOULD ALLOW FOR A NICE REBOUND ON MONDAY AS HIGHS SHOULD EASILY BE AROUND 80 DEGREES. TUES-WED: I AM NOT VERY CONVINCED WITH THE TRW CHANCES ON TUESDAY, AS THE MOISTURE SEEMS TO BE LACKING A BIT ALONG WITH ANY GOOD LOW LEVEL FORCING. A WEAK SHORTWAVE DOES MOVE ACROSS THE CWA, SO I WOULD BE MORE INCLINED TO GO WITH INCREASING CLOUDS, BUT I WILL FOLLOW SUIT WITH SURROUNDING OFFICES AND KEEP A SLIGHT CHANCE GOING. SURFACE LOW PRESSURE SETS UP NEAR THE OK PANHANDLE BY WEDNESDAY AFTERNOON. A WARM FRONT SETS UP JUST SOUTH OF THE BORDER BY LATE WEDNESDAY AFTERNOON AND WE COULD SEE SOME ELEVATED STORMS INTO THE EVENING. EXTENDED... MRF SEEMS A BIT SLOWER THAN THE ECMWF, SO WILL CONTINUE PREVIOUS SHIFTS THOUGHTS OF USING ECMWF. A NICE SHORTWAVE WILL RIP ACROSS THE CWA FROM THURSDAY THROUGH FRIDAY. WITH MOISTURE PROGGED TO HEAD BACK THIS WAY WITH A GOOD SOUTHERLY FETCH. ON SATURDAY, I WILL KEEP CHANCES FOR TRW GOING AND BRING THE HIGHS UP SLIGHTLY AS A 35 TO 40 KNOT SOUTHERLY JET ADVECTS H8 TEMPS OF AROUND 20C. THE AFTERNOON AND EVENING HOURS COULD BE RATHER STORMY IF THE MODELS KEEP THE CURRENT TREND. FCSTID = 1 ICT 52 81 49 75 / 10 5 10 10 HUT 51 81 49 74 / 10 5 10 10 EWK 51 81 49 74 / 10 5 10 10 EQA 53 81 49 74 / 10 5 10 10 WLD 53 82 50 76 / 10 5 10 10 RSL 50 79 47 72 / 5 5 10 10 GBD 50 80 48 73 / 5 5 10 10 SLN 50 80 48 72 / 10 5 10 10 MPR 51 81 49 74 / 10 5 10 10 CFV 55 82 51 75 / 20 5 10 10 CNU 55 82 50 74 / 20 5 10 10 K88 55 81 50 74 / 20 5 10 10 .ICT... KS...NONE.
Hazardous weather outlook, May 4, 12:44 PM CDT, 2 hours 23 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-051030- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1244 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND VERY EARLY EVENING, GENERALLY EAST OF A LINE FROM MARION TO WICHITA TO WELLINGTON. THE CHANCE OF SEVERE THUNDERSTORMS INCREASES SUBSTANTIALLY INTO SOUTHEAST KANSAS, WHERE THE THREAT WILL CONTINUE UNTIL VERY EARLY THIS EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER ISOLATED STRONG TORNADOES ARE ALSO POSSIBLE, WITH THE GREATEST THREAT ALONG AND EAST OF HIGHWAY 99. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY. THE FORECAST WEATHER PATTERN INDICATES A BETTER CHANCE OF THUNDERSTORMS NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LINE FROM SALINA TO NEWTON TO ANTHONY LINE THIS AFTERNOON AND VERY EARLY EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:26 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 49 min |
| May 4, 12:37 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 38 min |
| May 4, 12:43 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 47 min |
| May 4, 1:03 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 27 min |
| May 4, 3:30 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 45 min |
| May 4, 3:51 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 39 min |
| May 4, 4:09 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 36 min |
| May 4, 4:12 PM CDT | Tornado Warning | ICT | Labette, Neosho | 33 min |
| May 4, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 35 min |
| May 4, 4:34 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 41 min |
| May 4, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 43 min |
| May 4, 4:50 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 55 min |
| May 4, 5:13 PM CDT | Tornado Warning | ICT | Labette | 32 min |
| May 4, 5:19 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 56 min |
| May 4, 6:45 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.